+ Site Statistics
References:
54,258,434
Abstracts:
29,560,870
PMIDs:
28,072,757
+ Search Articles
+ Subscribe to Site Feeds
Most Shared
PDF Full Text
+ PDF Full Text
Request PDF Full Text
+ Follow Us
Follow on Facebook
Follow on Twitter
Follow on LinkedIn
+ Translate
+ Recently Requested

Severe hyperkalaemia resulting from octreotide use in a haemodialysis patient



Severe hyperkalaemia resulting from octreotide use in a haemodialysis patient



Nephrology, Dialysis, Transplantation 25(10): 3439-3442



A 48-year-old man, with end-stage renal disease (ESRD) on haemodialysis, presented to the emergency department with sulphonylurea-induced hypoglycaemia. His hypoglycaemia was persistent despite glucose infusion, so he was treated with octreotide. Octreotide administration reversed the hypoglycaemia but also resulted in severe hyperkalaemia. The patient was urgently dialysed, the octreotide was discontinued and his potassium normalized. We believe that the hyperkalaemia was caused by octreotide-induced insulin suppression and resultant impaired cellular potassium uptake. Although octreotide may be an effective therapy in refractory sulphonylurea-induced hypoglycaemia, it should be used with caution in patients on dialysis.

(PDF emailed within 0-6 h: $19.90)

Accession: 055739413

Download citation: RISBibTeXText

PMID: 20610525

DOI: 10.1093/ndt/gfq381


Related references

Critical hyperkalaemia mimicking acute cerebral infarction in a haemodialysis patient. Internal Medicine Journal 45(6): 681-682, 2016

Severe hyponatraemia and severe hyperkalaemia in an HIV positive patient who received high dose co-trimoxazole. Sexually Transmitted Infections 74(1): 75-76, 1998

Severe hyperkalaemia in association with diabetic ketoacidosis in a patient presenting with severe generalized muscle weakness. Nephrology, Dialysis, Transplantation 18(1): 198-200, 2002

Severe hyperkalaemia in association with diabetic ketoacidosis in a patient presenting with severe generalized muscle weakness. Nephrology Dialysis Transplantation 18(1): 198-200, 2003

A patient with severe hyperkalaemia -- an emergency after RALES. Deutsche Medizinische Wochenschrift 130(36): 2008-2011, 2005

Severe hyperkalaemia caused by ginger in cirrhotic patient. Medicina Clinica 129(10): 398-399, 2007

Severe hyperkalaemia after cotrimoxazole administration in a patient with hyporeninaemic hypoaldosteronism. Nephrology, Dialysis, Transplantation 12(6): 1254-1255, 1997

Severe hyperkalaemia with prescription of potassium-retaining agents in an elderly patient. New Zealand Medical Journal 116(1179): U542-U542, 2003

Cardiac arrest due to severe hyperkalaemia in patient taking nabumetone and low salt diet. Bmj 311(7018): 1486-1487, 1995

Severe hyperkalaemia, hyperchloraemia, hyporeninaemia and hyperaldosteronism in a cyclosporin-treated renal-transplant patient. Nephrology, Dialysis, Transplantation 3(6): 826-829, 1988

Severe hyperkalaemia induced by trimethoprim in combination with an angiotensin-converting enzyme inhibitor in a patient with transplanted lungs. Journal of Internal Medicine 240(4): 249-252, 1996

Hyperkalaemia and haemodialysis patients: eletrocardiographic changes. Journal of Renal Care 33(3): 124-129, 2009

False-positive In-111 DTPA octreotide scintigraphy resulting from lung abscess in a patient with metastatic neuroendocrine pancreatic neoplasm. Clinical Nuclear Medicine 31(1): 20-22, 2005

Exercise-induced arterial hyperkalaemia in haemodialysis patients. Nephrology, Dialysis, Transplantation 5(5): 400-402, 1990

Life-threatening hyperkalaemia during a haemodialysis session: an avoidable risk. Nephrology, Dialysis, Transplantation 13(10): 2480-2481, 1998